By Dr. Linda Dahl: For Complete Post, Click Here…
Acetaminophen is the generic name for Tylenol. It is used to treat fever, pain, and inflammation and is safe to take as long as you don’t exceed the FDA-approved dose (4000 mg a day for a 150-pound person). Because it is cleared through your liver, people with liver problems such as hepatitis, fatty liver, and alcoholism, have to be careful about taking it (either in reduced doses or avoiding it altogether). Even those with normal liver function can inadvertently take too much if they aren’t careful. For example, if you take cold and flu medicine that contains it and add extra acetaminophen, you may end up taking more than the recommended dose. In some cases, an overdose of acetaminophen can lead to acute liver failure. In fact, acetaminophen overdose is the leading cause of acute liver failure (ALF) in the United States.
Although rare (there are around 2000 cases of acute liver failure each year in the U.S.), ALF can be life-threatening. Symptoms include:
- Pain just under your ribs on your right side (where your liver sits)
- Loss of appetite
As the disease gets worse, you can get other symptoms like bleeding, vomiting up blood, and fluid buildup in your belly.